Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 151, NWS Goodland, KS

June 3, 2008Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 3, 2008, 7:19 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2008, 7:19 PM CDT (00:19 UTC)
Expired
Jun 3, 2008, 8:00 PM CDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:30 PM CDTHAIL 0.752 W Trenton, NEREPORT FROM TRENTON DAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 040019
SVRGLD
NEC087-145-040100-
/O.NEW.KGLD.SV.W.0151.080604T0019Z-080604T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM CDT TUE JUN 3 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
  WESTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 800 PM CDT

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STRATTON
  NE...MOVING EAST AT 38 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENTON AROUND 730 PM CDT...
  CULBERTSON AROUND 745 PM CDT...
  MCCOOK AROUND 800 PM CDT...

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 47 AND 96.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHEASTERN COLORADO.

LAT...LON 4000 10047 4000 10126 4035 10127 4034 10045
TIME...MOT...LOC 0019Z 268DEG 33KT 4015 10112

$$

FOLTZ
1 follow-up statement
000 
WWUS53 KGLD 040038
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT TUE JUN 3 2008

NEC087-145-040100-
/O.CON.KGLD.SV.W.0151.000000T0000Z-080604T0100Z/
HITCHCOCK NE-RED WILLOW NE-
738 PM CDT TUE JUN 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN RED WILLOW AND HITCHCOCK COUNTIES...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TRENTON...MOVING EAST 
AT 38 MPH. PEA SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CULBERTSON AROUND 745 PM CDT...
  MCCOOK AROUND 800 PM CDT...

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 55 AND 95.

LAT...LON 4000 10047 4001 10115 4034 10113 4034 10045
TIME...MOT...LOC 0038Z 268DEG 33KT 4015 10089

$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:45 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 3, 2:45 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MDT TUE JUN 3 2008

.DISCUSSION...FORECAST CONCERNS REMAIN ON TEMPERATURES AND
PRECIPITATION CHANCES THROUGH THURSDAY NIGHT FOLLOWED BY HOW HOT
IT WILL GET OVER THE WEEKEND.

TONIGHT-WEDNESDAY...AN UPPER LEVEL VORT MAX WITHIN WEST TO
SOUTHWEST FLOW ALOFT AND ENHANCED MID AND UPPER LEVEL WINDS WILL
MOVE THROUGH THE SOUTHEAST AND EASTERN PORTIONS OF THE TRI-STATE
AREA TONIGHT PROVING LIFT ACROSS THE NORTHWEST 2/3 OF THE AREA.
THIS AREA IS ALSO LOCATED IN DEEPER 700-500 MOISTURE THROUGH
MIDNIGHT BEFORE LIFTING NORTHEAST AND OUT OF THE AREA AROUND OR
SHORTLY AFTER MIDNIGHT. CONVECTION ALREADY DEVELOPING IN
TOPOGRAPHICALLY FAVORED AREAS OF THE PALMER/RATON AND CHEYENNE RIDGES
LATE THIS AFTERNOON WITH A NORTHEAST MOVEMENT. AM SKEPTICAL IN
GOING TOO HIGH IN POPS AS LAST SEVERAL DAYS AREAL COVERAGE OF
PRECIP RATHER DISAPPOINTING. HIGHEST CHANCE OF POPS WILL BE ALONG
THE KS/NE BORDER. WILL ONCE AGAIN ADD FOG AFTER MIDNIGHT AS
TEMP/DP DEPRESSIONS REMAIN LOW.

FOR WEDNESDAY AFTERNOON AND EVENING A SURFACE FRONT WILL FOCUS
CONVECTIVE INITIATION FROM FLAGLER TO LEOTI PER GFS/NAM SURFACE
WINDS AND NAM 700-500 MOISTURE HINTING AT INITIATION AREA. A
MODEST VORT MAX EMBEDDED WITHIN SOUTHWEST FLOW ALOFT WILL BE THE
PRIMARY INITIATOR. STRONGER JET LEVEL WINDS...FOCUSED MID LEVEL
FRONTOGENESIS AND BETTER OVERALL MOISTURE WILL EXIST ACROSS THE
NORTHWEST PART OF THE AREA WHERE A BIT HIGHER POPS WILL BE
LOCATED. SHOULD SEE SOME TYPE OF MCS BY MIDNIGHT JUST NORTH OF OUR
AREA SO WILL FOCUS HIGHEST POPS THROUGH MIDNIGHT ACROSS THE
NEBRASKA COUNTIES. FURTHER SOUTH MID LEVEL DRY SLOT WILL QUICKLY
DIMINISH AREAL COVERAGE OF STORMS. WILL LOWER POPS SOUTH OF THE
INTERSTATE QUITE A BIT FROM EARLIER FORECAST AND KEEP HIGHEST POPS
ACROSS THE FAR NORTH/NORTHWEST. POST FRONTAL NORTH TO NORTHEAST
WINDS AND SATURATED BOUNDARY LAYER WILL ONCE AGAIN LEAD TO SOME
FOG ACROSS THE AREA. TEMPERATURES BEHIND THE FRONT IN THE
MID/UPPER 70S WITH LOW/MID 90S ACROSS THE FAR SOUTH.

THURSDAY-THURSDAY NIGHT...UPPER LOW CENTERED OVER SOUTHWEST COLORADO
AT THE BEGINNING OF THE PERIOD WILL LIFT NORTHEAST INTO SOUTH
DAKOTA BY THE END OF THE DAY WHILE THE UPPER TROUGH AXIS PUSHES
INTO EASTERN COLORADO. BY MIDNIGHT THE TROUGH AXIS SHOULD BE OVER
THE TRI-STATE AREA THEN EAST OF IT BY 12Z FRIDAY MORNING. WILL
MAINTAIN A NORTHEAST TO SOUTHWEST ORIENTED POP/WX/QPF AXIS
MATCHING UPPER FLOW. LIKELY POPS WILL COVER THE NORTHWEST 1/2 OF
THE AREA AND WITH LIMITED INSTABILITY WILL ONLY MENTION ISOLATED
THUNDERSTORMS. AFTERNOON TEMPERATURES IN THE 65 TO 70 RANGE ACROSS
FAR EASTERN COLORADO WITH NEAR 80 FROM LEOTI TO HILL CITY.

FRIDAY...FORECAST AREA IN WEST TO SOUTHWEST FLOW ALOFT AS UPPER
LOW SPINS ITS WAY SOUTHEAST INTO THE PACIFIC NORTHWEST. WIDESPREAD
SUBSIDENCE AND A LACK OF SUFFICIENT MOISTURE WILL PREVENT
PRECIPITATION FROM DEVELOPING. TEMPERATURES WARM INTO THE LOW TO
MID 80S.

SATURDAY-TUESDAY...GOOD AGREEMENT ON A WARMUP STARTING SATURDAY AS
PRIOR WORK WEEK UPPER LOW WELL AWAY FROM THE AREA AND NEXT
DEVELOPING TROUGH DEEPENS ACROSS MUCH OF THE WEST. 850 TEMPERATURES
WOULD SUPPORT HIGHS IN THE 90S...ALREADY IN THE FORECAST. THERE
WILL BE A FRONT IN THE AREA...RIGHT NOW THE GFS/ECMWF HAVE IT
ACROSS THE KS/NE BORDER BY THE END OF THE DAY...TEMPERATURES
SLIGHTLY IMPACTED IN THAT AREA BUT STILL ABOVE AVERAGE. FRONT
PUSHES THROUGH SATURDAY NIGHT WITH BOUNDARY LAYER RH SUGGESTING
SOME POST FRONTAL STRATUS. UPPED THE CLOUD GRIDS A BIT TO HINT AT
THIS.

SLIGHTLY COOLER TEMPERATURES NOW EXPECTED ON SUNDAY BEHIND THE
FRONT...ALTHOUGH EXACT POSITION IS IN QUESTION AND WILL OBVIOUSLY
IMPACT HIGH TEMPERATURES. HAVE LOADED HPC WINDS AND MAX TEMP
GRIDS FOR THE DAY GIVEN SOME SLIGHT DISAGREEMENT.

TEMPERATURES WARM BACK UP MONDAY AS SOUTH/SOUTHEASTERLY WINDS
REDEVELOP ON BACKSIDE OF DEPARTING SYSTEM. THERE IS SOME
DISAGREEMENT BETWEEN THE ECWMF AND THE GFS/CANADIAN MODELS WITH
THE UPPER FEATURES AS THE MAJORITY SHOW AN UPPER LOW OVER NORTHERN
NEVADA WITH A TROUGH EXTENDING FROM IT AND HIGH PRESSURE COVERING
MUCH OF THE MID ATLANTIC DOWN TO TEXAS.

FINALLY FOR TUESDAY...QUITE WARM AGAIN WITH 850 THERMAL RIDGE OVER
THE AREA AHEAD OF INTERMOUNTAIN WEST FAIRLY STRONG UPPER LOW.

DDT

&&

.AVIATION...

VFR WITH SUNNY TO MOSTLY CLEAR SKIES ARE EXPECTED THROUGH 22Z
BEFORE ADDITIONAL CLOUD COVER BEGINS MOVING IN FROM THE WEST AS
THUNDERSTORMS DEVELOP OVER THE HIGHER TERRAIN AND BEGIN MOVING
EAST. THUNDERSTORMS ARE EXPECTED TO STAY MAINLY NORTH OF INTERSTATE
70 THROUGH THE EVENING AND OVERNIGHT HOURS. HAVE INCLUDED A CHANCE
OF THUNDERSTORMS BETWEEN 03Z AND 09Z AT KMCK WITH ONLY A MENTION
OF CB AT KGLD AS A RESULT. EXPECT MVFR CONDITIONS WITH AREAS OF
IFR CONDITIONS AT BOTH KMCK AND KGLD AFTER 09Z AS HIGHER CLOUDS
BEGIN CLEARING OUT OVERNIGHT AND ABUNDANT LOW LEVEL MOISTURE LEADS
TO THE DEVELOPMENT OF ADDITIONAL LOW CLOUDS AND AREAS OF FOG WITH
VISIBILITIES BETWEEN 3 AND 5 MILES.

LOCKHART

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 3, 11:45 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE JUN 3 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT TUE JUN 3 2008 /1145 AM CDT TUE JUN 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER AS THUNDERSTORMS DEVELOP
OVER THE HIGHER TERRAIN OF COLORADO LATE THIS AFTERNOON AND MOVE
EAST INTO SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THIS EVENING AND
OVERNIGHT. THE MAIN THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WITH A SLIGHT RISK OF SEVERE STORMS ARE
POSSIBLE AGAIN WEDNESDAY AND THURSDAY FROM THE LATE AFTERNOON
INTO THE OVERNIGHT HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING IS
EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

LOCKHART

In the hours before

Special weather statement, Jun 3, 5:33 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE JUN 3 2008

COZ090-091-KSZ013-027-032315-
KIT CARSON COUNTY-SHERMAN-WALLACE-YUMA COUNTY-
433 PM MDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...YUMA
COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 431 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM BETHUNE TO 9 MILES SOUTH OF BURLINGTON TO
15 MILES NORTHWEST OF SHARON SPRINGS...AND MOVING NORTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 20.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 173 AND 214.

FOLTZ
Local storm report, Jun 3, 6:14 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     4 S BURLINGTON          39.25N 102.27W
06/03/2008  M58.00 MPH       KIT CARSON         CO   ASOS

&&

HENDERSON
Special weather statement, Jun 3, 6:29 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT TUE JUN 3 2008

NEZ079-080-040030-
DUNDY-HITCHCOCK-
529 PM MDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 526 PM MDT/626 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTHWEST OF CHAMPION TO 8 MILES NORTHWEST OF BENKELMAN TO 5 MILES
SOUTHWEST OF BENKELMAN...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 20 AND 63.

FOLTZ
Local storm report, Jun 3, 6:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     1 NE GOODLAND           39.36N 101.70W
06/03/2008  M58 MPH          SHERMAN            KS   ASOS

&&

HENDERSON
Special weather statement, Jun 3, 6:48 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT TUE JUN 3 2008

KSZ041-042-040045-
GREELEY-WICHITA-
548 PM MDT TUE JUN 3 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND GREELEY
COUNTY IN WEST CENTRAL KANSAS...

AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF HORACE...AND MOVING
NORTHEAST AT 23 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 97 AND 119.

FOLTZ
Local storm report, Jun 3, 7:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     WRAY                    40.08N 102.23W
06/03/2008  M63 MPH          YUMA               CO   PUBLIC

            WIND GUST MEASURED AT A LOCAL IRRIGATION COMPANY IN WRAY.

&&

DFLOYD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:19 AM CDTFlash Flood WatchGLDHitchcock, Red Willow16 hr
Jun 4, 6:52 PM CDTTornado WarningGLDDundy53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.